What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 12, 10:34 AM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 12, 10:34 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1134 AM EDT Sat Aug 12 2023
.UPDATE...
Issued at 1134 AM EDT SAT AUG 12 2023
Upstream convection as a whole has been gradually diminishing as
seen on IR Satellite trends, with warming cloud tops, although a
few individual cells are still cranking well. Plenty of cirrus
blow off is moving overhead across our northeastern two thirds of
the forecast area. Would think this would hamper the highs by a
degree or so, and have shaved a bit off the maxes for these
locations. Our southwest counties look to see the better heating,
so expect more upper 80s at these places. Plenty of ML CAPE will
build in across the area; however, effective shear values will
also be on the general decrease through the afternoon, with
perhaps a slight uptick further north once again later in the day.
Overall, our southwest will see the better chance of convection,
which the current forecast having this well in hand, with some Did
make a few tweaks in the near term, based on the radar mosaic
trends, as well as some of the higher resolution model guidance. A
few storms may approach severe limits with wind being the main
threat; however, some at least small hail will be possible in the
more sustained and robust updrafts. Updates have been sent.
UPDATE Issued at 710 AM EDT SAT AUG 12 2023
Just a quick update to the grids mainly to add in the latest obs
and trends for the T/Td/Sky grids. did also fine tune the near
term PoPs and thunder chances per the latest radar trends to our
northwest and CAMs guidance. These tweaks have been sent to the
NDFD and web servers.
&&
.SHORT TERM...(Today through Sunday)
Issued at 420 AM EDT SAT AUG 12 2023
08Z sfc analysis shows weak high pressure holding on over eastern
Kentucky. This is responsible for light winds and mostly clear sky
overnight. When combined with high dewpoints and the rain of the
past couple days this has resulted in river valley fog formation
becoming locally dense. Otherwise, temperatures are mild in the
lower 70s on the ridges to the mid 60s in some of the sheltered
valleys. Meanwhile, dewpoints are running in the mid to upper 60s,
most places. Expect the fog to continue to expand during the rest
of the night remaining thickest in the river valleys through
dawn.
The models and their ensemble suites are in a high degree of
agreement aloft through the short term portion of the forecast.
They all depict initial northwest mid level flow becoming more
zonal through the weekend in response to northern troughing
retreating to the northeast and strong southern ridging moving
into the Deep South by Sunday. However, a distinct impulse will
pass over the state to close out the weekend ahead of a deepening
trough heading this way from the Northern Plains inbound for
Monday. The minimal model spread through the short term supported
using the blended NBM solution as the starting point for the
forecast grids with no large scale adjustments necessary.
Sensible weather will feature unsettled weather through the
weekend with convection mainly determined by upstream development
and timing crossed with strong diurnal heating of an abnormally
moist column of air in place over eastern Kentucky. However, the
CAMs consensus shows a couple of times and locations with better
chances for convection today. Activity seems to move in from the
north west this morning, but has trouble sustaining itself before
its leftover boundaries help trigger more storms across the
Cumberland Valley, in particular, in the afternoon. While any of
these storms through the day could be strong owing to high
instability the better chance for severe convection looks to be
later this evening as more organized storms approach from the
north. This would be probably be mainly driven by the development
of severe storms in the SPC Enhanced Risk region to the northeast
of Kentucky and any resulting outflows encroaching on our
northeast counties after dark - though a signal exists for the
Cumberland Valley, as well. Most models weaken and thin the
convection late tonight awaiting redevelopment with diurnal
heating for Sunday afternoon as another round of weakening
convection approaches from the west. Temperatures will be quite
warm through the period including at night - but nothing compared
to what we could see by the end of the upcoming work week should
either the GFS or ECMWF versions of 5h ridging over the area pan
out. Look for a bit less fog around tonight with more clouds and
even warmer temperatures anticipated.
The main adjustments to the NBM starting point were to include a
small ridge to valley distinction in temperatures this morning and
again tonight. For PoPs, relied most heavily on the CAMs
consensus for enhancing the NBM's values this afternoon and
evening.
.LONG TERM...(Sunday night through Friday)
Issued at 347 AM EDT SAT AUG 12 2023
The forecast period begins with lingering showers and storms as a
shortwave trough moves through the Ohio Valley. Showers and storms
are expected to taper off through the overnight. Through the day
Sunday, a shortwave trough is forecast to dive out of the Central
Plains toward the Commonwealth. While this occurs, the surface low
will track toward the CWA with showers and thunderstorms expected
Monday afternoon. Ahead of the front, an MCS is forecast to move
through bringing showers and thunderstorms. The SPC has the entire
area under a Day 3 slight risk for severe thunderstorms. Within the
dynamic forecast environment, deterministic model parameters of
MUCAPE around 3,000 J/kg, steep low-level lapse rates approaching 9
C/km and mid-level lapse rate around 6.5 C/km coupled with 30 to 40
knots of shear will create an environment conducive to all forms of
severe weather. The longer runs of CAM guidance suggest the MCS will
move through the region Monday afternoon with the cold front
tracking through overnight Tuesday. Due to lingering precipitation
Sunday night into Monday morning the environment could struggle to
recover which may limit the severe potential. However, if recovery
does take place, the environment is very conducive for severe
thunderstorms.
Once the cold front tracks through, surface high pressure will build
into the region and remain in place through the remainder of the
period. Some long-term guidance suggests that a another shortwave
will develop late Thursday and track into the Commonwealth Friday.
This could create another scenario where severe thunderstorms will
be possible Friday afternoon. Nonetheless, due to a lack of
confidence, kept the NBM forecast as a baseline but wanted to
mention the potential for a pattern shift toward the end of the
period. Temperatures will remain seasonal for the period with highs
approaching the 80s for afternoon highs and upper-60s for overnight
lows.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 750 AM EDT SAT AUG 12 2023
While dense fog is primarily limited to river valleys, some IFR
level fog has crept into the LOZ terminal while staying away from
the others. The fog will dissipate by mid morning, allowing all
sites to return to the VFR category around or just after 13Z. An
approaching weather system then brings the threat of showers or
storms later today, but given low confidence in the spatial and
temporal extent, have opted to not include a mention in the from
groups aside from carrying VCTS. Thicker cloud cover is likely,
though, resulting in lower CIGs but still in the VFR category,
for a time until later tonight when some MVFR CIGs drop to near
IFR towards dawn. Winds will be light and variable through 14Z,
then picking up out of the southwest between 5 and 10 kts into the
afternoon and evening - diminishing late. Winds will be stronger
and variable near any thunderstorm.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...VORST
AVIATION...GREIF
Hazardous weather outlook, Aug 12, 9:58 AM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1058 AM EDT Sat Aug 12 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1058 AM EDT Sat Aug 12 2023
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Today and tonight.
Scattered thunderstorms will affect the area this afternoon into
tonight. A few of the storms could contain strong to damaging wind
gusts and small hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible at times from Sunday through Tuesday.
The greatest probability for storms will be on Monday. In addition,
some of the storms on Monday could produce strong winds and heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GREIF/VORST/GEOGERIAN
In the hours before
Special weather statement, Aug 12, 11:29 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1229 PM EDT Sat Aug 12 2023
KYZ068-079-121700-
Rockcastle KY-Pulaski KY-
1229 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Pulaski
and west central Rockcastle Counties through 100 PM EDT...
At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Science Hill, or 9 miles north of Somerset, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bobtown and Dabney around 1245 PM EDT.
Other locations in the path of this storm include Shopville,
Woodstock, Bandy, Valley Oak, Willailla, Level Green, Quail, Bee Lick
and Ottowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3736 8456 3733 8451 3739 8448 3741 8445
3708 8438 3709 8471 3722 8475
TIME...MOT...LOC 1628Z 247DEG 20KT 3721 8467
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RAYSpecial weather statement, Aug 12, 11:50 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1250 PM EDT Sat Aug 12 2023
KYZ084-085-121730-
McCreary KY-Whitley KY-
1250 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern
McCreary and northwestern Whitley Counties through 130 PM EDT...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Honeybee, or 10 miles north of Whitley City, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cumberland Falls S.P. around 100 PM EDT.
Other locations in the path of this storm include Bark Camp, Youngs
Creek, Deering, Grove, Walden, Clio, Rye, Faber, Barton and
Rockholds.
THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 17 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3677 8443 3689 8449 3695 8424 3694 8423
3696 8422 3694 8420 3695 8419 3694 8416
3697 8415 3696 8414 3697 8412 3682 8406
TIME...MOT...LOC 1649Z 257DEG 25KT 3687 8442
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GEOGERIANSpecial weather statement, Aug 12, 12:22 PM EST, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
122 PM EDT Sat Aug 12 2023
KYZ085-086-121800-
Whitley KY-Knox KY-
122 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southwestern Knox
and Whitley Counties through 200 PM EDT...
At 120 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walden, or near Williamsburg, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Barton around 125 PM EDT.
Rockholds, Faber and Wofford around 130 PM EDT.
Woodbine, Suttons Mill, Yaden and Moore Hill around 135 PM EDT.
Perkins, Wilton, Julip, Lucky and Verne around 140 PM EDT.
Other locations in the path of this storm include Louden, Bertha
Station, Permon, Indian Creek, Gausdale, Arkle, Rossland, Clate,
King, Dishman Springs, Emmanuel, Lowell, Bentley Station, Carpenter,
Garrich, Barbourville, Swan Lake, Swanpond, Bryants Store, Heidrick,
Baileys Switch and Cannon.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 75 in east central Kentucky between mile markers 4 and
27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3667 8430 3670 8432 3674 8432 3695 8423
3695 8420 3694 8420 3695 8419 3694 8418
3694 8416 3695 8416 3696 8382 3662 8400
TIME...MOT...LOC 1720Z 274DEG 20KT 3683 8418
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RAYSpecial weather statement, Aug 12, 12:23 PM EST, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
123 PM EDT Sat Aug 12 2023
KYZ080-086-116-121800-
Clay KY-Knox KY-Laurel KY-
123 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern Laurel,
northern Knox and Clay Counties through 200 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fariston, or near London, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Tuttle around 130 PM EDT.
Lida, Cane Creek, Gibbs, Deer Lick, Knoxfork, Portersburg and
Langnau around 135 PM EDT.
Sasser, Lake, Bush, Blackwater, Marydell, Tedders, Sprule,
Fletcher, Cranes Nest and Byron around 140 PM EDT.
Other locations in the path of this storm include Hooker, Woollum,
Urban, Haven, Fount, Park Valley, House, Jonsee, Pigeonroost,
Cottongin, Hima, Sibert, Herron, Sidell, Manchester, Bluehole, Horse
Creek Junction, Littleton, Ogle, Bernice, Goose Rock, Boho, Botto,
Plank, Hector, Lipps, Brightshade, Peabody, Ice Cliff and Marcum.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Hal Rogers Parkway between mile markers 1 and 35.
Interstate 75 in east central Kentucky between mile markers 29 and
44.
Kentucky Highway 80 in Laurel County between mile markers 9 and 11.
U.S. Highway 25 East in Knox County between mile markers 19 and 26.
U.S. Highway 25 East in Laurel County between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3696 8410 3697 8412 3720 8415 3727 8358
3697 8353 3694 8409
TIME...MOT...LOC 1722Z 260DEG 27KT 3706 8404
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GEOGERIANSpecial weather statement, Aug 12, 12:27 PM EST, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
127 PM EDT Sat Aug 12 2023
KYZ079-083-084-121815-
McCreary KY-Wayne KY-Pulaski KY-
127 PM EDT Sat Aug 12 2023
...Strong thunderstorms will impact portions of Wayne, Pulaski and
central McCreary Counties through 215 PM EDT...
At 127 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Magnum to near Naomi to near Cabell.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Magnum and Faubush around 130 PM EDT.
Naomi, Cooper and Mill Springs around 135 PM EDT.
Monticello, Stab, Pointer, Betsey, Nancy and Steubenville around
140 PM EDT.
Hogue, Frazer, Oil Valley, Barrier and Pulaski County Park around
145 PM EDT.
Other locations in the path of these storms include Quinton,
Bronston, Coopersville, Gregory, Kidder, Rockeybranch, Science Hill,
Burnside, Tateville, General Burnside S.P., Kidds Crossing, Denney,
Slavens, Delta, Elihu, Somerset Pulaski Airport, Somerset, Ritner,
Sloans Valley, Dabney, Alpine, Ruth, Greenwood and Co-Operative.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Kentucky Highway 80 in Pulaski County between mile markers 17 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3691 8498 3692 8496 3695 8495 3696 8492
3695 8490 3700 8484 3705 8491 3712 8490
3720 8478 3719 8443 3694 8441 3667 8455
3682 8501
TIME...MOT...LOC 1727Z 277DEG 29KT 3717 8489 3699 8487 3682 8496
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RAYSpecial weather statement, Aug 12, 12:57 PM EST, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
157 PM EDT Sat Aug 12 2023
KYZ069-111-112-114-116-121830-
Jackson KY-Lee KY-Clay KY-Breathitt KY-Owsley KY-
157 PM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of Owsley, east central
Jackson, southwestern Breathitt, southeastern Lee and north central
Clay Counties through 230 PM EDT...
At 157 PM EDT, Doppler radar was tracking a strong thunderstorm over
Island City, or 9 miles southwest of Booneville, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Major, Scoville, Newfound and Levi around 205 PM EDT.
Booneville, Ricetown, Southfork, Gobbard, Eversole, Chestnut Gap,
Sebastian, Turin and Lucky Fork around 210 PM EDT.
Cowcreek, Arnett, Lerose, Morris Fork, Stay, Valjean and Grass
around 215 PM EDT.
Other locations in the path of this storm include Houston, Jetts
Creek, Crockettsville, Lone, Dalesburg, Athol, Turkey, Sebastian's
Branch, Copebranch and Talbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3726 8376 3740 8387 3757 8357 3738 8340
3737 8344 3738 8345 3737 8347 3738 8348
3735 8350
TIME...MOT...LOC 1757Z 240DEG 33KT 3735 8376
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RAY